Two suspected drug overdose deaths in Kitchener and Wellesley township have prompted Waterloo regional police to issue a warning to the public.
The deaths were in the area of King Street East and Ottawa Street North in Kitchener and Gerber Road and Nafziger Road in Wellesley township on Wednesday morning. In one incident, a substance believed to be green fentanyl was located.
The warning comes a week after the Waterloo Region Integrated Drug Strategy (WRIDS) issued a warning about the increase in the number of drug poisoning related deaths they are seeing.
From Dec. 1 to 4, the collaboration between local health agencies and organizations dealing with the opioid epidemic said the suspected substance is fentanyl and in some instances is reported to cause chest wall rigidity. Multiple doses of naloxone have been required.
WRIDS recommends that anyone waiting for emergency services to respond should keep extra naloxone on hand and if the person slips back into a drug poisoning (overdose) state, administer another dose.
If someone overdoses, call 911 immediately, administer naloxone if an opioid drug poisoning is suspected, and perform rescue breathing and/or chest compressions.
Do not give any other substance(s) because this can make the drug poisoning worse.
If there are no improvements, continue to give naloxone 2-3 minutes apart until paramedics arrive.
If you have to leave the person unattended, put them in the recovery position.
For anyone using substances, WRIDS recommends never using alone and if using with a friend, do not use at the exact same time or use the National Overdose Response Service (NORS) at 1-888-688-6677.
Try a small amount first and use less drugs when your tolerance may be lower.
Avoid mixing substances – do not use other downers (e.g. benzos, alcohol, and other opioids).
Have naloxone ready and know how to use it.
Use at the Consumption & Treatment Services (CTS) site at 150 Duke Street West (Open 7 days a week, 9am-9pm, 8:30pm last call).
Anyone who is involved in a drug poisoning including the person needing help and anyone at the scene is protected from simple possession charges if you call 911 by the Good Samaritan Drug Overdose Act.
Naloxone kits and harm reduction supplies are free and available for pickup across Waterloo region, including 150 Main St. in Cambridge.
For pickup at public health or a community partner location, visit regionofwaterloo.ca/harmreduction or call 519-575-4400.
For other locations in Waterloo Region and across Ontario, visit Ontario.ca/naloxone.